Alert archive / Missouri / Winter Storm Watches in 2021

Winter Storm Watch 1, NWS Kansas City, MO

January 23, 2021Atchison County, Doniphan County, Kansas; 16 counties in Missouri

NWS Kansas City, MO issued this winter storm watch at Jan 23, 2021, 2:04 PM CST for Atchison County, Doniphan County, Kansas; 16 counties in Missouri. It took effect at Jan 25, 2021, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2021, 2:04 PM CST (20:04 UTC)
In effect from
Jan 25, 2021, 3:00 AM CST
Expired
Jan 24, 2021, 3:13 AM CST
In force
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 149 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1989 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS43 KEAX 232004
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
204 PM CST Sat Jan 23 2021

KSZ025-102-MOZ001>008-011>017-020-240415-
/O.NEW.KEAX.WS.A.0001.210125T0900Z-210126T1200Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-
Sullivan-Adair-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, and St. Joseph
204 PM CST Sat Jan 23 2021

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
LATE MONDAY NIGHT...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 4 to 8 inches and ice accumulations of around 
  one tenth of an inch possible. Winds could gust as high as 35 
  mph.

* WHERE...Portions of northeast Kansas and north central, 
  northeast and northwest Missouri.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
2 follow-up statements
346 
WWUS43 KEAX 240419
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1019 PM CST Sat Jan 23 2021

...Heavy Snow Still On Track for Monday...

.A rather potent winter storm is still on track to move into the
area late Sunday and last through most of the day on Monday.
Initially precipitation may fall as rain or a wintry mix of rain,
sleet, or freezing rain, but by late Monday morning all
precipitation should switch over to snow. Even before the heavy
snow starts area roads within the watch may be slick due to the
potential for off and on freezing rain. There will also be a very
tight gradient between the highest snowfall amounts across far 
northern Missouri and very little snow, more toward the HWY 36 
corridor and areas south of there. So it will remain necessary to 
stay up to date with the latest forecast trends, as even the 
slightest shift north or south will mean very different snowfall 
totals. 

KSZ025-102-MOZ001>008-011>017-020-241230-
/O.CON.KEAX.WS.A.0001.210125T0900Z-210126T1200Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-
Sullivan-Adair-Buchanan-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, and St. Joseph
1019 PM CST Sat Jan 23 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH LATE MONDAY NIGHT...

* WHAT...Heavy mixed precipitation possible. Total snow 
  accumulations of 5 to 7 inches and ice accumulations of around 
  one tenth of an inch possible. Winds could gust as high as 35 
  mph.

* WHERE...Portions of northeast Kansas and north central, 
  northeast and northwest Missouri.

* WHEN...From late Sunday night through late Monday night.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$
142 
WWUS43 KEAX 240913
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
313 AM CST Sun Jan 24 2021

...Heavy Snow Still On Track for Monday...

.A rather potent winter storm is still on track to move into the
area late Sunday and last through most of the day on Monday.
Initially precipitation may fall as rain or a wintry mix of rain,
sleet, or freezing rain, but by late Monday morning all
precipitation should switch over to snow. Even before the heavy
snow starts area roads within the watch may be slick due to the
potential for off and on freezing rain. There will also be a very
tight gradient between the highest snowfall amounts across far
northern Missouri and very little snow, more toward the Highway 36
corridor and areas south of there. So it will remain necessary to
stay up to date with the latest forecast trends, as even the 
slightest shift north or south will mean very different snowfall 
totals.

KSZ102-MOZ001>008-011-012-241800-
/O.UPG.KEAX.WS.A.0001.210125T0900Z-210126T1200Z/
/O.NEW.KEAX.WS.W.0001.210125T0900Z-210126T1200Z/
Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-
Schuyler-Holt-Andrew-
Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, 
Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, 
King City, Bethany, Princeton, Mercer, Unionville, Lancaster, 
Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, and Country Club Villa
313 AM CST Sun Jan 24 2021

...WINTER STORM WARNING IN EFFECT FROM 3 AM MONDAY TO 6 AM CST
TUESDAY...

* WHAT...Heavy mixed precipitation expected. Total snow
  accumulations of 6 to 10 inches and ice accumulations of around
  one tenth of an inch.

* WHERE...Portions of northeast Kansas and north central, 
  northeast and northwest Missouri.

* WHEN...From 3 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Travel could be very difficult. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Winds will be gusting to around 20 to 30
  mph, which combined with the heavy snow will cause near zero
  visibility. Travel on Monday is highly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ025-MOZ013>017-020-241800-
/O.UPG.KEAX.WS.A.0001.210125T0900Z-210126T1200Z/
/O.NEW.KEAX.WW.Y.0002.210125T0900Z-210126T1200Z/
Atchison KS-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-
Including the cities of Atchison, Maysville, Stewartsville, 
Osborn, Union Star, Clarksdale, Gallatin, Jamesport, Trenton, 
Milan, Green City, Kirksville, St. Joseph Airport, and St. Joseph
313 AM CST Sun Jan 24 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM MONDAY TO 6 AM CST
TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  2 to 4 inches and ice accumulations of up to one tenth of an 
  inch.

* WHERE...Portions of northeast Kansas and north central, 
  northeast and northwest Missouri.

* WHEN...From 3 AM Monday to 6 AM CST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

* ADDITIONAL DETAILS...Gusty winds will combine with the light
  snow to bring reduced visibility. Travel is discouraged Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 11:55 AM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 23, 11:55 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1155 AM CST Sat Jan 23 2021

.Discussion...
Issued at 411 AM CST SAT JAN 23 2021

Key message: Increasing potential for accumulating snowfall on
Monday over portions of far northeast Kansas into far northwest
Missouri.

Today/Tonight: Will start off quiet and dry for much of the area
as high pressure over Iowa has continued to reinforce a dry
airmass upon easterly winds - dewpoints are largely in the single
digits this morning. As the high shifts east today, look for
surface winds to veer southeasterly, gradually increasing moisture
back into the area. An initial upper wave and isentropic ascent
will allow for light precipitation over eastern Kansas and NE/IA
this afternoon and evening, but the focus for ascent being to the
northwest of our area and the dry airmass will largely keep most
precipitation outside of the CWA for the daylight hours, with the
exception of far northwest MO where some sprinkles or snow
flurries are possible. As the lower troposphere continues to
saturate in advance of the next upper wave and continued
isentropic ascent/moisture advection, chance for light
precipitation will overspread the entire area this
evening/overnight into Sunday morning. Fortunately, surface
temperatures are expected to remain at or above freezing in most
areas, and with a stout warm nose above the surface, light rain is
expected for most sections. The exception may be areas nearest
the Iowa border where surface temperatures hover near or just
below freezing. Only a light glaze of ice would be expected at
this most.

Precipitation exits the area by midday Sunday, with a break in the
weather anticipated for the second half of the day. However, a
strong shortwave trough is projected to depart the SW US and move
across Missouri on Monday. Models have continued to trend more
aggressive and confidence is increasing that impactful winter
weather will occur during the day on Monday in portions of the
CWA. Some bottom line points below...

Timing: Potential for wintry weather, including periods of heavy
snow, beginning Monday morning. Primary accumulating snowfall should
begin to wane late Monday evening, though some uncertainty remains
to the ending of the snow Monday evening/night. The highest
snowfall totals would occur during the daylight hours Monday.

Location of greatest impacts: A notable delineation is expected
between primarily rain versus snow areas during the event. The
most persistent snow zone is expected to reside from far northeast
Kansas (near Manhattan, KS) northeastward into northwest Missouri
(including St Joesph and Bethany). This potential swath of snow
may exceed four inches, with much higher amounts possible if
sufficient cold air (dynamic cooling and/or higher snow ratios per
cold air on the backside of the low) is present during the
duration of the event. Temperature profiles would suggest for a
wetter snow as opposed to more powder-like, so even with
occasional wind gusts exceeding 20 mph, little to no notable
drifting is expected. Additionally, there could also be brief
periods of light freezing rain early and late in the event when deep
saturation/cloud ice is lacking.

For the Kansas City Metro and points just south of the anticipated
heavy snow swath, current trends lend to more of a rain event,
leaving impacts rather marginal at this time. However, any small
southern shift in the storm track could yield a much different
scenario with notable impacts.

Active weather may return late Tuesday into Wednesday with another
wave bringing precipitation, but model details diverge in that time
period. More tranquil and warmer conditions return by the end of
the week.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1142 AM CST SAT JAN 23 2021

VFR conditions through the afternoon hours, but ceilings are
expected to lower into the MVFR range this evening as a weak
disturbance moves from west to east. Could see some drizzle
develop with this disturbance as well. Tried to narrow the window
and mention of drizzle on Sunday morning, but drizzle may linger a
bit longer. IFR ceilings are expected to linger through much of
the day on Sunday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...BT
Hazardous weather outlook, Jan 23, 5:12 AM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
512 AM CST Sat Jan 23 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
512 AM CST Sat Jan 23 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Saturday will remain mostly calm, with a light drizzle possible by
the evening. Areas north of HWY 36 may see a light glazing of ice,
though no impacts are expected. No hazardous weather is expected at
this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Hazardous weather is expected at this time. Monday another round of
winter precipitation arrives, with accumulating snowfall expected for
areas along and north of HWY 24. Heaviest snowfall will be during
the daylight hours. Mostly rain is expected along and north of I-70.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

Nearby

Winter Storm Watches in Missouri, 2021Winter Storm Watches in Kansas, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.